Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 11, 2017, 5:23 PM MDT for Goshen County, Wyoming; Sioux County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2017, 5:23 PM MDT (23:23 UTC)
- Expired
- Aug 11, 2017, 6:00 PM MDT
- In force
- 37 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sioux County, NE, Goshen County, WY
The radar
The Cheyenne radar (KCYS), 160 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025
WUUS55 KCYS 112323
SVRCYS
NEC165-WYC015-120000-
/O.NEW.KCYS.SV.W.0093.170811T2323Z-170812T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
523 PM MDT FRI AUG 11 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southern Sioux County in the Panhandle of Nebraska...
Northeastern Goshen County in southeastern Wyoming...
* Until 600 PM MDT
* At 522 PM MDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Harrison to near Agate Bed
National Monument to 13 miles south of Prairie Center, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Agate Bed National Monument, Flahertys Corner and Fort Robinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4218 10351 4200 10393 4200 10404 4235 10428
4269 10382 4267 10348 4244 10348 4244 10345
4233 10344
TIME...MOT...LOC 2322Z 308DEG 25KT 4262 10377 4241 10389 4231 10418
HAIL...0.75IN
WIND...60MPH
$$
Hammer2 follow-up statements
203
WWUS55 KCYS 112340
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
540 PM MDT FRI AUG 11 2017
NEC165-WYC015-120000-
/O.CON.KCYS.SV.W.0093.000000T0000Z-170812T0000Z/
Sioux NE-Goshen WY-
540 PM MDT FRI AUG 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES...
At 539 PM MDT, severe thunderstorms were located along a line
extending from 12 miles southwest of Fort Robinson Campground to 7
miles south of Agate Bed National Monument to 12 miles northeast of
Torrington, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Agate Bed National Monument and Flahertys Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
&&
LAT...LON 4218 10351 4200 10393 4200 10404 4229 10421
4258 10376 4257 10349 4244 10348 4244 10345
4233 10344
TIME...MOT...LOC 2339Z 308DEG 26KT 4252 10362 4231 10374 4221 10403
HAIL...<.75IN
WIND...60MPH
$$
Hammer396
WWUS55 KCYS 120001
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
601 PM MDT FRI AUG 11 2017
NEC165-WYC015-120011-
/O.EXP.KCYS.SV.W.0093.000000T0000Z-170812T0000Z/
Sioux NE-Goshen WY-
601 PM MDT FRI AUG 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 4218 10351 4200 10393 4200 10404 4229 10421
4258 10376 4257 10349 4244 10348 4244 10345
4233 10344
TIME...MOT...LOC 0001Z 308DEG 25KT 4244 10349 4223 10361 4213 10390
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:10 PM MDT, 13 minutes earlier.
Area forecast discussion, Aug 11, 5:10 PM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 510 PM MDT Fri Aug 11 2017 .SHORT TERM...(This evening through Sunday night) Issued at 120 PM MDT Fri Aug 11 2017 Forecast challenges with this package deals with severe thunderstorm potential both today and Saturday. Currently...Upper ridge remains stationary over the northern Rockies from northern Idaho to northern Utah into southwestern Colorado this afternoon. Water vapor imagery showing a small disturbance moving through the ridge into south central Wyoming this afternoon thats interacting with low level moisture and the tail end of a stationary front on surface analysis. A stronger low pressure system can be seen on water vapor imagery over north central Montana that will have some impacts on us tomorrow. Latest mesoanalysis showing surface based CAPE up to 1500 J/KG over Converse and Niobrara Counties this afternoon at 1PM. Radar is starting to light up on convection mainly in this area, extending south into northern Platte County. Latest HRRR simulated radar showing the area of convection over Converse County dropping south as the afternoon progresses and this is what the SPC mesoanalysis page also shows with increasing CAPE. We could see a few severe thunderstorms down here in Laramie County late this afternoon just east of Cheyenne if the HRRR forecast comes true. Forecast CAPE up to 1500 J/KG by 23Z across Laramie County. Better chances for severe thunderstorms Saturday as that Montana low tracks southeast into western South Dakota. By late Saturday afternoon, upper low near Rapid City with a cold front moving south into Converse and Niobrara Counties. Afternoon MUCAPE from NAM up to 2500 J/KG. Pretty high shear values as well with northeast surface winds at 10kts and upper level winds at 65kts at 350mbs. Agree with SPCs Slight Risk area they have identified for the Panhandle and would only maybe shift it a little further west into Wyoming. Good shear means we will likely see a few severe thunderstorms with very large hail. Did introduce severe thunderstorms into the weather grids for the Panhandle and extreme southeastern Wyoming for tomorrow afternoon/early evening. Also updated HWO and weather story to reflect current thinking. Sunday may be a little drier with upper ridge starting to move into western WYoming. Most of the precip should be down over Colorado Sunday, but we could see a few thunderstorms coming off the mountains Sunday afternoon, so kept low chance PoPs going. .LONG TERM...(Monday through Friday) Issued at 120 PM MDT Fri Aug 11 2017 Monday...Expect to see a decrease in afternoon and evening shower and thunderstorm coverage as a ridge aloft moves overhead. Still though, enough low and mid level moisture for isolated to widely scattered afternoon and evening showers and thunderstorms. Definite warming trend with more sunshine and a moderating airmass. Tuesday...With a shortwave trough aloft moving overhead in the afternoon, and adequate low and mid level moisture, expect to see scattered showers and thunderstorms develop, especially east of Interstate 25. Wednesday...In the wake of the shortwave trough aloft, will see some low and mid level drying, thus minimal chances for showers and thunderstorms in the afternoon and evening. Warming trend continues with more sunshine and downslope winds. Thursday...Continued mild per thicknesses and mid level temperatures. Flow aloft becomes northwest and with limited low and mid level moisture, minimal chances for showers and thunderstorms. Friday...Continued dry and seasonably mild with the flow aloft backing to zonal, west to east, and limited low and mid level moisture to fuel any showers or thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 510 PM MDT Fri Aug 11 2017 Wyoming TAFS...VFR prevails, with thunderstorms near terminals until 02Z producing wind gusts to 35 knots and again after 20Z on Saturday. Although low stratus and fog are possible at KCYS, confidence is pretty low at this time. Nebraska TAFS...VFR prevails, with thunderstorms until 04Z producing wind gusts to 45 knots. Low CIGS are possible by early Saturday morning, but confidence is rather low at this time. && .FIRE WEATHER... Issued at 120 PM MDT Fri Aug 11 2017 Minimal fire weather concerns as a cool and unsettled weather remains in place across southeast Wyoming and Nebraska Panhandle. Upper ridge over the northern Rockies will keep a northwest flow over the area with disturbances moving across our area from the northwest on a daily basis. Rainshowers and thunderstorms look to occur on a daily basis with these disturbances, so most areas should see measurable rainfall at least Tuesday before drying out towards the end of next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...RUBIN AVIATION...RUBIN/TT FIRE WEATHER...GCC
Hazardous weather outlook, Aug 11, 9:50 AM MDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 950 AM MDT Fri Aug 11 2017 WYZ101>119-121600- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 950 AM MDT Fri Aug 11 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop by late afternoon over the mountains and spread eastward into the early evening. A few strong to severe storms are possible with with gusty winds and quarter sized hail are possible along and east of a line from Lusk to Torrington to Carpenter after 3 PM this afternoon. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms will develop again on Saturday and Sunday afternoons, mainly over the plains. Better chances for severe thunderstorms Saturday afternoon through the evening hours along and east of the Interstate 25 corridor. Large hail will be the primary hazard. .Spotter information statement... Spotter activation may be needed along and east of a Lusk to Torrington to Carpenter line after 3 PM today. NEZ002-003-019>021-054-055-095-096-121600- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 950 AM MDT Fri Aug 11 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms move into the area from the west by early evening. A few strong to severe storms with quarter sized hail and gusty winds are possible after 4 PM this afternoon. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms will develop again on Saturday and Sunday afternoon. Better chances for severe thunderstorms Saturday afternoon through the evening hours for much of the Nebraska Panhandle. Large hail will be the primary hazard. .Spotter information statement... Spotter activation may be needed after 4 PM today.
In the hours before
Special weather statement, Aug 11, 1:26 PM MDT, 3 hours 57 minutes before
Special Weather Statement National Weather Service Cheyenne WY 126 PM MDT FRI AUG 11 2017 WYZ106-107-112015- East Platte County WY- Central Laramie Range and Southwest Platte County WY- 126 PM MDT FRI AUG 11 2017 ...SPECIAL WEATHER STATEMENT... At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Lakeview North, or 11 miles north of Wheatland, moving southeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Grayrocks Reservoir around 200 PM MDT. This includes Interstate 25 in Wyoming between mile markers 89 and 93. LAT...LON 4222 10505 4227 10500 4220 10466 4200 10477 TIME...MOT...LOC 1925Z 300DEG 21KT 4222 10498 Rubin
Special weather statement, Aug 11, 2:34 PM MDT, 2 hours 49 minutes before
Special Weather Statement National Weather Service Cheyenne WY 234 PM MDT FRI AUG 11 2017 WYZ107-108-112115- East Platte County WY-Goshen County WY- 234 PM MDT FRI AUG 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 315 PM MDT... At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Chugwater, or 24 miles southeast of Wheatland, moving southeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Slater. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4176 10477 4189 10469 4182 10428 4157 10442 TIME...MOT...LOC 2034Z 293DEG 20KT 4178 10465 Hammer
Local storm report, Aug 11, 4:26 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 6 SW LUSK 42.70N 104.54W
08/11/2017 E0.88 INCH NIOBRARA WY TRAINED SPOTTER
&&
BCHAPMANSpecial weather statement, Aug 11, 4:50 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
450 PM MDT FRI AUG 11 2017
NEZ095-096-WYZ102-108-112330-
North Sioux NE-South Sioux NE-Goshen County WY-Niobrara County WY-
450 PM MDT FRI AUG 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX...SOUTHEASTERN
NIOBRARA AND NORTHERN GOSHEN COUNTIES UNTIL 530 PM MDT...
At 450 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Harrison to 8 miles north of
Fort Laramie. Movement was east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Torrington, Lingle, Harrison, Fort Laramie, Prairie Center, Huntley,
Jay Em, Agate Bed National Monument, Van Tassell and Hwy 85 At Dry
Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4201 10389 4201 10406 4184 10406 4229 10465
4280 10411 4268 10349 4249 10349
TIME...MOT...LOC 2250Z 274DEG 27KT 4272 10412 4233 10453
HammerSpecial weather statement, Aug 11, 5:13 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Cheyenne WY 513 PM MDT FRI AUG 11 2017 WYZ106-107-112345- East Platte County WY- Central Laramie Range and Southwest Platte County WY- 513 PM MDT FRI AUG 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PLATTE COUNTY UNTIL 545 PM MDT... At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Lakeview North, or 11 miles north of Wheatland, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Guernsey and Grayrocks Reservoir. This includes Interstate 25 in Wyoming between mile markers 87 and 91. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4217 10504 4228 10499 4226 10466 4193 10466 TIME...MOT...LOC 2313Z 292DEG 17KT 4222 10496 Hammer
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:46 AM MDT | Dense Fog Advisory | CYS | Albany, Laramie | 3 hr |
| Aug 11, 1:26 PM MDT | Special Weather Statement | CYS | Platte | 49 min |
| Aug 11, 2:34 PM MDT | Special Weather Statement | CYS | Goshen | 41 min |
| Aug 11, 4:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 32 min |
| Aug 11, 4:50 PM MDT | Special Weather Statement | CYS | Goshen | 40 min |
| Aug 11, 5:13 PM MDT | Special Weather Statement | CYS | Platte | 32 min |
| Aug 11, 5:59 PM MDT | Special Weather Statement | CYS | Laramie | 46 min |
| Aug 11, 5:56 PM MDT | Special Weather Statement | CYS | Dawes | 49 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.